Non-Specific Leg Weakness – Medication Induced?
A 72 year old male has a past medical history of CHF, hypertension, hyperlipidemia, GERD, and osteoarthritis. He has had complaints of non-specific leg weakness. He does also report that it is painful at times and does keep him awake occasionally. When questioned, he thinks that maybe his arms are slightly weaker as well.
- Furosemide 40 mg BID
- Aspirin 81 mg daily
- Hydrochlorothiazide 12.5 mg daily
- Losartan 50 mg daily
- Metoprolol 100 mg BID
- Omeprazole 20 mg daily
- Capsaicin cream TID prn
- Atorvastatin 40 mg daily
There are many medical conditions that can cause symptoms like this and they are certainly a consideration and may likely be the cause of the non-specific leg weakness. Fibromyalgia and Guillan Barre are a couple of examples that come to mind. Here’s a few thoughts in regards to the medication list.
I would want to know the timing of the medications. I would first probably look at the statin, muscle issues as adverse effects are probably most common and with a small pain component, myopathy potential is certainly on the radar.
Another consideration for me would be to make sure we have electrolytes that are up to date. Given the use of furosemide and hydrochlorothiazide, hypokalemia or other potential imbalances are a possibility. In my experience, cramping is usually present with this, but I think it needs to be on the radar.
I would add magnesium on that list of electrolytes which I think gets forgotten about sometimes. Having the omeprazole with the diuretic on board makes me think a little harder about this possibility.
Beta-blockers can definitely cause fatigue, but I wouldn’t say leg weakness would be common. Knowing the timing of when that medication started or was increased would potentially be relevant if we were grasping at straws.
What other thoughts do you have?